Thunderstorm Wind, Sussex
- When
- August 26, 5:10 PM EST to 5:20 PM EST
- Where
- Sussex County, Blades
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 38.633, -75.617
A severe thunderstorm knocked down a few trees and wires down in the southwestern part of Sussex County in Blades, Gumboro and Laurel. About 5,500 Conectiv Energy and Choptank Cooperative Electric customers lost power because of the severe thunderstorms across the Delmarva Peninsula that afternoon and evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A severe thunderstorm knocked down a few trees and wires down in the southwestern part of Sussex County in Blades, Gumboro and Laurel. About 5,500 Conectiv Energy and Choptank Cooperative Electric customers lost power because of the severe thunderstorms across the Delmarva Peninsula that afternoon and evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 26, 2:47 PM EST, 2 hours 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 347 PM EDT TUE AUG 26 2003 SHOWERS AND THUNDERSTORMS NOW MOVING INTO OUR CWA FROM THE WEST. SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 800 PM FOR OUR DELMARVA COUNTIES AND THE THREE SOUTHERN COUNTIES OF NEW JERSEY. EXPECT SHOWER ACTIVITY TO CONTINUE THROUGH THE EVENING HOURS THEN TAPER OFF FROM NORTHWEST TO SOUTHEAST BY ABOUT MIDNIGHT. A TROF AND ASSOCIATE VORT MAX IS PRODUCING THIS ACTIVITY. TROF SAGS TO THE SOUTHERN PART OF OUR CWA ON WED...WHERE SHOWER AND THUNDERSTORM ACTIVITY MAY AGAIN FIRE UP AND CONTINUE INTO WED EVENING. LATE WED NIGHT AND THU LOOK PCPN FREE. FRI WILL START OUT DRY BUT SHOWERS AND TSTMS MAY AGAIN DEVELOP LATE IN THE DAY OR IN THE EVENING AS ANOTHER FRONTAL BOUNDARY SETTLES OVER THE AREA JUST IN TIME FOR THE WEEKEND. LOOKS LIKE A CHANCE OF PCPN SAT THROUGH TUE...ALTHOUGH IT CERTAINLY WONT BE RAINING THE WHOLE TIME. A 3.8 MAGNITUDE EARTHQUAKE...CENTERED 1 MILE SOUTH OF MILFORD NEW JERSEY HUNTERDON COUNTY...OCCURRED AT 2:24 PM TODAY. THE U.S. GEOLOGICAL SURVEY ESTIMATES THE EARTHQUAKE WAS LOCATED 3 MILES BELOW THE SURFACE OF THE GROUND. THIS EARTHQUAKE SHOULD HAVE NO EFFECT ON OUR WEATHER ALL QUIET ON THE MARINE. FCSTID = 24 MPO 63 83 59 78 / 40 20 20 10 ABE 66 87 63 82 / 40 20 20 10 RDG 66 87 63 82 / 40 20 20 10 PHL 73 91 70 86 / 40 30 30 10 12N 66 86 61 81 / 40 20 20 10 SMQ 69 89 66 84 / 40 30 20 10 TTN 71 91 67 85 / 40 30 20 10 MIV 69 90 67 85 / 40 30 30 10 ACY 73 82 71 83 / 40 30 30 10 ILG 70 90 68 84 / 40 30 30 10 DOV 70 88 69 85 / 40 30 30 10 GED 71 90 68 86 / 40 30 30 10 ESN 71 87 69 86 / 40 30 30 10 .PHI... DE...NONE. MD...NONE. NJ...NONE. PA...NONE. JJM
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-261200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 515 AM EDT TUE AUG 26 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY THERE IS A RISK OF STRONG TO SEVERE THUNDERSTORMS TODAY. THE MAIN THREAT APPEARS TO BE DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY. AMC
DEZ001>004-MDZ008-012-015-019-020-NJZ016-021-023-024-262030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 320 PM EDT TUE AUG 26 2003 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 8 PM THIS EVENING... AT 315 PM...NATIONAL WEATHER SERVICE RADAR SHOWED A LINE OF THUNDERSTORMS MOVING RAPIDLY TOWARD THE EAST SOUTHEAST...AT NEARLY 50 MPH...THROUGH SOUTH CENTRAL PENNSYLVANIA AND WESTERN MARYLAND. SOME OF THESE STORMS HAVE PRODUCED DAMAGING WINDS...HAIL THE SIZE OF PENNIES...VERY HEAVY RAIN...AND FREQUENT CLOUD TO GROUND LIGHTNING. IF THEY HOLD TOGETHER...THESE STORMS COULD REACH THE EASTERN SHORE OF MARYLAND BY 430 PM...AND DELAWARE AND EXTREME SOUTHERN NEW JERSEY BEFORE 5 PM. KRAUS
The national radar mosaic for the moment the first event began.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2003Every state in 2003This day in weather historyWarnings in Delaware, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5372105.